Medications used to treat respiratory diseases include beta-adrenoceptors, antimuscarinics, inhaled and oral corticosteroids, and theophyllines. Most of these drugs have been associated indirectly with cardiac rhythm disorders, but epidemiologic evidence is limited.Methods:
To evaluate the association between respiratory drugs and the occurrence of rhythm disorders among patients with asthma and those with chronic obstructive pulmonary disease, we conducted a case–control study nested in a population-based cohort of individuals 10–79 years of age and registered in the U.K. General Practice Research Database after 1 January 1994. The analysis included 710 confirmed cases and 5000 controls frequency-matched to cases by age (interval of 1 year) and sex.Results:
No increased risk of arrhythmias overall was found among users of inhaled steroids (relative risk = 1.0; 95% confidence interval = 0.8–1.3). Short-term use of theophylline was weakly associated with arrhythmia (1.8; 1.0–3.3). An increased risk was found among users of oral steroids, and the relative risk was greater at the beginning of therapy (2.6; 2.0–3.5). The risk of atrial fibrillation was increased, especially for short-term use of oral steroids (2.7; 1.9–3.8), and a weak association was seen for theophyllines, especially short-term use (1.8; 0.9–3.7). Supraventricular tachycardia was associated with long-term use of oral steroids (2.1; 0.8–5.7), long-term use of antimuscarinics (1.7; 0.7–4.1), and short-term use of theophylline (4.0; 0.9–18.1). Ventricular arrhythmias were associated with oral steroids (3.2; 0.8–13.3) and beta-adrenoceptors (7.1; 0.8–65.9).Conclusions:
Oral steroids and theophylline were the therapeutic groups associated with risk of developing atrial fibrillation, especially with new courses of therapy. Results from this study also are consistent with certain suspected dysrhythmic effects of theophyllines, with supraventricular tachycardia associated with antimuscarinics, and with ventricular arrhythmias associated with beta-adrenoceptors.